Missouri, 2021

Flash Flooding and Flooding in Missouri, July 16 to 18, 2021

July 16 to 18, 2021 · NWS SGF · 26 events in 8 counties and zones

Multiple rounds of showers and storms affected the region from the afternoon of the 15th to the morning of the 18th as a slow moving front interacted with several upper level disturbances. While instability and moisture were near to below seasonal normals, training of storms over already saturated areas led to localized flooding of low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Multiple rounds of showers and storms affected the region from the afternoon of the 15th to the morning of the 18th as a slow moving front interacted with several upper level disturbances. While instability and moisture were near to below seasonal normals, training of storms over already saturated areas led to localized flooding of low water crossings. Flooding mainly occurred during the 16th and 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 1:30 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 1:30 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 AM CDT Fri Jul 16 2021

.SHORT TERM...(Today through Saturday)
Issued at 230 AM CDT Fri Jul 16 2021

Convection with very heavy rainfall was occurring mainly northwest
of the I44 corridor so far tonight. Several places have received
over 3 inches of rain so far where storms have trained across the
same location. An upper level shortwave, weak surface front
southwest-northeast oriented low level jet and PW values of 2.0+
in. were all over the region contributing to the training of
storms, heavy rain and likely flooding.

The upper level trough will shift east across the forecast area
this morning and the heavy rain axis will slide southeast during
the remainder of the overnight hours through Friday morning, with
the highest concentration of heavy rain over the southwest corner
of the CWA. The flash flood watch remains in effect through 18z
for the western two tiers of our counties. A few strong storms may
produce wind gusts up to 50 mph.

Some scattered redevelopment will be possible this afternoon behind
the main convection which will linger into the evening.

A weak front will linger over southern MO through Saturday which
will keep a risk of scattered convection, mainly over the southern
portion of the forecast area.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM CDT Fri Jul 16 2021

The front will move into northern AR on Saturday night but could
see some lingering convection over southern MO into Sunday.

On Sunday night, an upper level system will begin to track south
over central and eastern KS with an upper low eventually closing
off southwest of us Monday night into Tuesday. This low will then
begin to retrograde westward and undercut a highly amplified ridge
through the end of the period. While this is occurring, surface
high pressure will build into the area bringing a drier air mass
into the area for the middle portion of next week. Temperatures
will generally be in the low to mid 80s for highs, but could get
in the upper 80s to around 90 by next Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 15 2021

Convection will continue to shift southeast into the forecast area
overnight and into Friday morning and affecting all 3 TAF sites.
Have thunderstorm chances through about midday Friday. Do have
MVFR and IFR conditions within the convection but should go back
into VFR by the mid afternoon on Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ066-077-
     088-093-101.

KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 16, 3:16 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
416 AM CDT Fri Jul 16 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
416 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Thunderstorms with very heavy rain will continue to train
  across some of the same locations today. Rainfall amounts of one
  to three inches with localized areas of 3 to 5 inches will be
  possible. This will lead to some flash flooding, especially in
  low lying areas and near creeks, streams and rivers across the
  area.

  The flash flood watch was expanded to include most of the area
  through 1 pm.

  A few strong storms will be possible with wind gusts of 40 to
  50 mph possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will continue across the area on Friday with
only a limited chance for stronger storms.

  A few storms may affect parts of the area over the weekend but
  severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 16, 12:59 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
159 AM CDT Fri Jul 16 2021

KSZ101-160745-
Cherokee KS-
159 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
245 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa, moving east at 40 mph.

Wind gusts up to 40 to 50 mph will be possible with this storm.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Lowell...
Treece...                         Neutral...
Melrose...                        Riverton...
Faulkner...                       Crestline...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3720 9462 3700 9462 3700 9507 3713 9507
TIME...MOT...LOC 0659Z 262DEG 33KT 3702 9519

Wise
Special weather statement, Jul 16, 3:21 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
421 AM CDT Fri Jul 16 2021

KSZ101-161000-
Cherokee KS-
421 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
500 AM CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or 7 miles east of Chetopa, moving east at 25 mph.

Half inch hail and wind gusts up to 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Baxter Springs...                 Galena...
Lowell...                         Treece...
Neutral...                        Melrose...
Riverton...                       Crestline...
Lawton...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 9462 3700 9462 3700 9504 3708 9507
TIME...MOT...LOC 0920Z 254DEG 22KT 3702 9496

Wise
Local storm report, Jul 16, 4:43 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLOOD            1 SSW PRESTON           37.93N 93.22W
07/16/2021                   HICKORY            MO   DEPT OF HIGHWAYS

            ROUTE D IS CLOSED DUE TO FLOODING.

&&

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

22 flash flood, 2 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Hickory

When
July 16, 4:43 AM CST to 10:00 AM CST
Where
Hickory County, 0.54 mi E of Preston to 0.81 mi E of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.930, -93.220

Route D was closed due to flooding.

Flood, Hickory

When
July 16, 4:44 AM CST to 10:00 AM CST
Where
Hickory County, 1.49 mi SSW of Wheatland to 2.11 mi S of Wheatland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.930, -93.430

Route AA was closed due to flooding at Hogles Creek.

Flash Flood, Greene

When
July 17, 2:21 PM CST to 8:00 PM CST
Where
Greene County, 2.14 mi NNE of Springfield to 2.1 mi NNE of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.230, -93.290

Portions of Commercial and Kearney Streets in downtown had at least 12 inches of running water over them after 2.27 inches of rain fell in 45 minutes.

Flash Flood, Greene

When
July 17, 2:50 PM CST to 8:00 PM CST
Where
Greene County, 1.3 mi ENE of Springfield to 1.13 mi NE of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.210, -93.280

Numerous intersections in the mid town area of Springfield flooded. Manhole covers were popped off by water along Jefferson Street south of Chestnut Expressway. Two water rescues were performed as vehicles drove into flooded low water areas.

Flash Flood, Douglas

When
July 17, 3:44 PM CST to 8:00 PM CST
Where
Douglas County, 0.88 mi SW of Ava to 0.29 mi SSW of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.940, -92.660

Highway 5 and 76 was flooded by Little Sugar Creek.

Flash Flood, Douglas

When
July 17, 3:47 PM CST to 8:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.44 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Highway Y was flooded and impassable at Cowskin Creek.

Flash Flood, Douglas

When
July 17, 3:50 PM CST to 8:00 PM CST
Where
Douglas County, 1.1 mi W of Ava to 1.13 mi WSW of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.950, -92.670

County Road 500 was flooded and impassable at Prairie Creek.

Flash Flood, Polk

When
July 17, 4:01 PM CST to 9:00 PM CST
Where
Polk County, 0.88 mi SE of Bolivar to 1.5 mi ENE of Bolivar
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.610, -93.410

Flooding in town forced an ambulance to detour to reach its destination.

Flash Flood, St. Clair

When
July 17, 4:46 PM CST to 9:00 PM CST
Where
St. Clair County, 3.5 mi S of Vista to 3.02 mi S of Vista
Cause
Heavy Rain
Reported by
Public
Coordinates
37.930, -93.670

SE 601 Road was flooded and impassable at Coon Creek.

Flash Flood, Douglas

When
July 17, 5:06 PM CST to 10:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.43 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Highway Y was flooded and impassable at Cowskin Creek.

Flash Flood, Polk

When
July 17, 5:08 PM CST to 10:00 PM CST
Where
Polk County, 0.88 mi SE of Bolivar to 1.49 mi NE of Bolivar
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
37.610, -93.410

Excessive rainfall caused flooding across the city of Bolivar. Some homes were flooded or had sewage water in their basements. Numerous roads were also flooded and impassable.

Thunderstorm Wind, Greene

When
July 17, 5:25 PM CST
Where
Greene County, 3.3 mi W of Bois D Arc
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.250, -93.580

A large tree was reported down at the intersection of Highway F and Farm Road 25.

Flash Flood, Polk

When
July 17, 5:50 PM CST to 10:00 PM CST
Where
Polk County, 1.29 mi ENE of Flemington to 1.82 mi ENE of Flemington
Cause
Heavy Rain
Reported by
Public
Coordinates
37.810, -93.500

Highway O was flooded and impassable at a low water area.

Flash Flood, Polk

When
July 17, 6:15 PM CST to July 18, 1:00 AM CST
Where
Polk County, 4.49 mi ENE of Schofield to 2.32 mi E of Schofield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.565, -93.140

Roads between Highway 65 and Highway H along EE were flooded and impassable.

Thunderstorm Wind, Newton

When
July 17, 6:35 PM CST
Where
Newton County, Aroma
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.870, -94.280

A large event tent was blown completely down due to high winds. No injuries occurred.

Flash Flood, Newton

When
July 17, 6:55 PM CST to July 18, 1:00 AM CST
Where
Newton County, 0.55 mi E of Granby to 0.89 mi NE of Granby
Cause
Heavy Rain
Reported by
Public
Coordinates
36.920, -94.260

Several streets were flooded in town including along Highway 60 and Main Street.

Flash Flood, Polk

When
July 17, 6:57 PM CST to July 18, 1:00 AM CST
Where
Polk County, 3.52 mi SE of Rimby to 3.5 mi SE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.730, -93.210

Highway P was flooded and impassable at Lindley Creek.

Flash Flood, Polk

When
July 17, 7:00 PM CST to July 18, 1:00 AM CST
Where
Polk County, 1.76 mi SE of Flemington to 1.61 mi SSE of Flemington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -93.500

Route O was closed and impassable at Rule Creek.

Flash Flood, Polk

When
July 17, 7:00 PM CST to July 18, 1:00 AM CST
Where
Polk County, 2.14 mi NNE of Rondo to 1.68 mi NNE of Rondo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.800, -93.460

Route V was closed and impassable due to flooding at Weaubleau Creek.

Flash Flood, Newton

When
July 17, 7:10 PM CST to July 18, 1:00 AM CST
Where
Newton County, 3.94 mi E of Stella to 4.02 mi ESE of Stella
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.760, -94.130

Highway A was flooded and impassable near a headwater tributary of Indian Creek.

Flash Flood, Newton

When
July 17, 7:18 PM CST to July 18, 1:00 AM CST
Where
Newton County, 1.33 mi SE of Stark City to 1.06 mi SSE of Stark City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.858, -94.182

Highway 86 was flooded and impassable between Harrison Avenue and Highway M.

Flash Flood, McDonald

When
July 17, 7:25 PM CST to July 18, 1:00 AM CST
Where
McDonald County, 0.55 mi E of Rocky Comfort to 0.98 mi ESE of Rocky Comfort
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.750, -94.090

Flooding was reported at Main and Mill Streets.

Flash Flood, Newton

When
July 17, 7:32 PM CST to July 18, 1:00 AM CST
Where
Newton County, 0.69 mi S of Granby to 0.6 mi SSW of Granby
Cause
Heavy Rain
Reported by
Public
Coordinates
36.910, -94.270

Flooding was reported at low water areas along Tower Road.

Flash Flood, Polk

When
July 17, 8:10 PM CST to July 18, 1:00 AM CST
Where
Polk County, 1.78 mi WNW of Schofield to 1.83 mi WNW of Schofield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.560, -93.250

Highway YY was flooded and impassable at North Deer Creek.

Flash Flood, Barry

When
July 17, 9:00 PM CST to July 18, 1:00 AM CST
Where
Barry County, 0.55 mi E of Washburn to 0.96 mi SE of Washburn
Cause
Heavy Rain
Reported by
Public
Coordinates
36.580, -93.960

A portion of Highway 37 was flooding and impassable due to heavy rainfall.

Flash Flood, McDonald

When
July 17, 9:42 PM CST to July 18, 1:00 AM CST
Where
McDonald County, 1.31 mi WNW of Anderson to 2.05 mi NNE of Anderson
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.660, -94.450

Stellers and Cook Hill Roads were flooded and impassable due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973704, 973705, 973706, 973707, 973708, 973709, 973710, 973711, 973713, 973714, 973716, 973701, 973717, 973720, 973702, 973721, 973722, 973725, 973726, 973727, 973728, 973729, 973731, 973732, 973735, 973733.